Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 14, NWS Springfield, MO

March 17, 1998Howell County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 17, 1998, 3:35 PM CST for Howell County, Ozark County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 1998, 3:35 PM CST (21:35 UTC)
Expired
Mar 17, 1998, 6:00 PM CST
In force
2 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 172137
FFWSGF
MOC091-153-180000-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CST TUE MAR 17 1998

* FLOOD WARNING FOR
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
  OZARK COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 600 PM CST
 
* SOME AREAS OR STREAMS AFFECTED
  ALL LOW WATER BRIDGES IN OZARK AND HOWELL COUNTY
  ESPECIALLY HIGHWAY JJ IN HOWELL COUNTY AND HIGHWAY
  T NEAR MAMMOTH IN OZARK COUNTY.

* CAUSE AND EFFECT
  AT 328 PM...LOCALLY MODERATE RAIN WAS CONTINUING ACROSS
  HOWELL COUNTY.  THIS WILL SOON EXIT THE COUNTY.  HOWEVER
  MORE RAIN IS POSSIBLE AHEAD OF A LOW PRESSURE SYSTEM OVER
  NEVADA.

* FORECAST CONDITIONS
  RAINFALL AMOUNTS OF BETWEEN A QUARTER AND A THIRD OF
  AN INCH ARE POSSIBLE THROUGH 6 PM.  HOWEVER...RUNOFF FROM RAIN
  EARLIER THIS AFTERNOON WILL BE THE MAIN CULPRIT FOR FLOODING.
 
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF
HEAVY RAINS OR FLOODING ARE OBSERRVED...BE PREPARED TO MOVE TO
HIGHER GROUND.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 2:35 PM CST, 1 hour earlier.

Area forecast discussion, Mar 17, 2:35 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CST TUE MAR 17 1998

WELL...SFC ANLYS HAS LOW NR NEVADA WITH WRMFNT TO TBN-CGI.  CDFNT
FM HRO-SHV.  COLD AIR IS ALREADY INTO PORTIONS OF SE KS.  THIS
CONTRASTS WITH MID 50 DWPTNS OVR UNO/SE MO RGN.

88D REFLECTIVITY LOOP HAS WAA RAINS AHEAD OF MAIN LOW.  HOWEVER OUR
CWA IS SATURATED WITH CLDNS.  PORTIONS OF ERN AR...CLEARED OUT & ALLOWED
SFC TEMPS TO CLIMB INTO THE UPPER 60S TO LOW 70S.  WITH H5 COLD POCKET
PASSING THROUGH...WL WATCH VIL/VIL DENSITY VALUES ON 88D FOR POSSIBLE
3/4 INCH HAIL...BUT BEST THREAT IS E/SE OF MY CWA.

FCST PROB OF NIGHT...ZFP WORDING...CHC OF FOG...TEMPS...

WOULD LIKE TO CUT BACK POPS SPECLY OVR WRN AREAS.  LIKE TO DROP WATCH.
THREAT OF TRUE HEAVY RAIN IS OVER ALBEIT SOME SHRA/TRW MAY PRODUCE
1/2 INCH OF RAIN IN UNO AREA.  USING THE ETA MODEL FOR THIS RUN AND
USING THE 2M ETA TEMPS.
RECOMMENDATIONS FOR TODAY (FOR COORDINATION PURPOSES ONLY):

JLN: CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS EARLY. AREAS OF FOG
DEVELOPING AFTER MIDNIGHT.  LOW 40 TO 45. SOUTHWEST WIND 5 MPH.

SGF: CLOUDY WITH 40 PERCENT CHANCE OF SHOWERS. AREAS OF FOG
DEVELOPING LATE.  LOW 40 TO 45.  SOUTHWEST WIND 5 TO 10 MPH.

AIZ: CLOUDY WITH INTERMITTENT SHOWERS AND ISOLATED THUNDERSTORMS EARLY.
LOW AROUND 40.  SOUTHWEST 5 TO 10 MPH.

UNO::  CLOUDY WITH SHOWERS AND A FEW THUNDERSTORMS.  LOW IN THE MID 40S.
SOUTHEAST 10 TO 15 MPH BECOMING SOUTHWEST.

CCF:
SGF CR 042/058 044/050 037 04435
JLN ER 041/060 048/052 040 04326

GORDON

In the hours before

Special weather statement, Mar 17, 1:00 PM CST, 2 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST MON MAR 17 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...HEAVY RAIN AND LOCALIZED FLOODING POSSIBLE LATE THIS AFTERNOON
AND TONIGHT...

AT 1245 PM...SURFACE LOW PRESSURE WAS LOCATED JUST WEST OF DALLAS
FT WORTH.  THIS STORM WILL MOVE SLOWLY NORTHEAST ACROSS SOUTHERN
MISSOURI ON TUESDAY.  THIS LOW IS PUMPING AN INORDINATE AMOUNT OF
MOISTURE FROM THE GULF OF MEXICO.  MEANWHILE AN UPPER LEVEL LOW
OVER SOUTHWESTERN TEXAS WAS CONTRIBUTING TO THE OVERALL AMOUNT OF
LIFT ACROSS THE CENTRAL AND SOUTHERN PLAINS.

WIDESPREAD RAIN IS EXPECTED FOR THE REST OF THE AFTERNOON AND THIS
EVENING.  HOWEVER A DRY SLOT IN THE MID LEVELS OF THE ATMOSPHERE
WILL BE SWINGING IN BEHIND THE SURFACE LOW AND ABRUPTLY SHUT OFF
THE WIDESPREAD RAIN LATE TONIGHT ACROSS WESTERN AREAS.

BASED ON THE TRAJECTORY OF THE DRY SLOT AND THE MOVEMENT OF THE
HEAVY RAIN OUT OF ARKANSAS...I EXPECT 1 TO 2 INCHES OF RAIN
GENERALLY EAST OF A CASSVILLE TO HARTVILLE TO ROLLA LINE.   THE
REST OF THE AREA CAN EXPECT AROUND 1 INCH OF RAIN THROUGH NOON ON
TUESDAY.

THIS WILL LIKELY CAUSE SOME FLOODING OF LOW WATER BRIDGE CROSSINGS
AND LOW LYING LOCATIONS.

THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT INTO TUESDAY.
HOWEVER...THE ATMOSPHERE IS TOO SATURATED FOR SEVERE WEATHER
TONIGHT.  A COLD POCKET OF AIR WILL ACCOMPANY THE UPPER LEVEL LOW
AND TOGETHER WITH WARMER SURFACE TEMPERATURES AND HIGHER DEW
POINTS...A FEW STORMS ON TUESDAY AFTERNOON COULD BECOME
SEVERE..WITH DIME TO QUARTER SIZE HAIL THE THREAT TUESDAY AFTERNOON.

NO SEVERE WEATHER IS EXPECTED TONIGHT...BUT EMERGENCY MANAGERS AND
LAW ENFORCEMENT OFFICIALS SHOULD REMAIN WATCHFUL OF SOME LOW WATER
BRIDGES AND LOW LYING LOCATIONS FOR POSSIBLE FLOODING.

GORDON
Special weather statement, Mar 17, 1:00 PM CST, 2 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST MON MAR 17 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...HEAVY RAIN AND LOCALIZED FLOODING POSSIBLE LATE THIS AFTERNOON
AND TONIGHT...

AT 1245 PM...SURFACE LOW PRESSURE WAS LOCATED JUST WEST OF DALLAS
FT WORTH.  THIS STORM WILL MOVE SLOWLY NORTHEAST ACROSS SOUTHERN
MISSOURI ON TUESDAY.  THIS LOW IS PUMPING AN INORDINATE AMOUNT OF
MOISTURE FROM THE GULF OF MEXICO.  MEANWHILE AN UPPER LEVEL LOW
OVER SOUTHWESTERN TEXAS WAS CONTRIBUTING TO THE OVERALL AMOUNT OF
LIFT ACROSS THE CENTRAL AND SOUTHERN PLAINS.

WIDESPREAD RAIN IS EXPECTED FOR THE REST OF THE AFTERNOON AND THIS
EVENING.  HOWEVER A DRY SLOT IN THE MID LEVELS OF THE ATMOSPHERE
WILL BE SWINGING IN BEHIND THE SURFACE LOW AND ABRUPTLY SHUT OFF
THE WIDESPREAD RAIN LATE TONIGHT ACROSS WESTERN AREAS.

BASED ON THE TRAJECTORY OF THE DRY SLOT AND THE MOVEMENT OF THE
HEAVY RAIN OUT OF ARKANSAS...I EXPECT 1 TO 2 INCHES OF RAIN
GENERALLY EAST OF A CASSVILLE TO HARTVILLE TO ROLLA LINE.   THE
REST OF THE AREA CAN EXPECT AROUND 1 INCH OF RAIN THROUGH NOON ON
TUESDAY.

THIS WILL LIKELY CAUSE SOME FLOODING OF LOW WATER BRIDGE CROSSINGS
AND LOW LYING LOCATIONS.

THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT INTO TUESDAY.
HOWEVER...THE ATMOSPHERE IS TOO SATURATED FOR SEVERE WEATHER
TONIGHT.  A COLD POCKET OF AIR WILL ACCOMPANY THE UPPER LEVEL LOW
AND TOGETHER WITH WARMER SURFACE TEMPERATURES AND HIGHER DEW
POINTS...A FEW STORMS ON TUESDAY AFTERNOON COULD BECOME
SEVERE..WITH DIME TO QUARTER SIZE HAIL THE THREAT TUESDAY AFTERNOON.

NO SEVERE WEATHER IS EXPECTED TONIGHT...BUT EMERGENCY MANAGERS AND
LAW ENFORCEMENT OFFICIALS SHOULD REMAIN WATCHFUL OF SOME LOW WATER
BRIDGES AND LOW LYING LOCATIONS FOR POSSIBLE FLOODING.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 11:30 AM CSTFlash Flood WarningSGFHowell, Ozark4 hr
Mar 17, 3:09 PM CSTFlash Flood WarningSGFTexas111 min
Mar 17, 4:14 PM CSTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
Mar 17, 4:14 PM CSTFlash Flood WarningSGFDent6 hr
Mar 17, 4:49 PM CSTFlash Flood WarningSGFShannon, Texas5 hr
Mar 17, 5:56 PM CSTFlash Flood WarningSGFHowell4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.